Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 388, NWS Birmingham, AL

August 4, 2011Greene County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2011, 5:30 PM CDT for Greene County, Pickens County, Sumter County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 5:30 PM CDT (22:30 UTC)
Expired
Aug 4, 2011, 6:30 PM CDT
In force
60 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS54 KBMX 042230
SVRBMX
ALC063-107-119-042330-
/O.NEW.KBMX.SV.W.0388.110804T2230Z-110804T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 630 PM CDT

* AT 527 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM PICKENSVILLE TO GORDO...AND MOVING
  SOUTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALICEVILLE...EUTAW...GARDEN...MEMPHIS...MCMULLEN...JENA...BENEVOLA
  AND MANTUA.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3326 8831 3332 8784 3302 8784 3302 8771
      3299 8771 3298 8775 3289 8779 3290 8780
      3286 8783 3282 8781 3278 8783 3276 8782
      3278 8784 3277 8787 3276 8784 3275 8785
      3267 8837
TIME...MOT...LOC 2229Z 000DEG 36KT 3321 8826 3330 8788

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU AUG 4 2011

.DISCUSSION...

A TELL OF TWO AIR-MASSES TODAY ACROSS CENTRAL ALABAMA. THE MCS THAT
MOVED THROUGH THIS MORNING LEFT A MCV ACROSS THE AREA AND THIS HAS
TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE
NORTHERN HALF OF THE AREA. WHEREAS THE SOUTHERN COUNTIES HAVE BEEN
HOT AND DRY THROUGHOUT THE DAY. MOST OF THE ACTIVITY HAS BEEN
SWINGING AROUND THE UPPER LEVEL RIDGE AS IT BEGINS TO RETREAT TO THE
WEST. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING
RIGHT NOW ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE. THIS
WILL ALSO SLIDE THROUGH THIS AFTERNOON AND EARLY EVENING. WE HAVE
NOT HAD MUCH IN WAY OF REBOUNDING TEMPERATURES ACROSS THE
NORTH...WITH THE EXCEPTION OF THE EXTREME WESTERN MOST COUNTIES. WE
COULD STILL SEE STRONG TO SEVERE STORMS AS THEY INITIALLY MOVE INTO
THE MORE UNSTABLE AIRMASS ACROSS THE NORTHWEST. THINGS SHOULD
DISSIPATE AS THEY MOVE FURTHER INTO CENTRAL ALABAMA AS WE HAVE
REMAINED MORE STABLE EAST OF TUSCALOOSA DUE TO THE RAIN THROUGHOUT
THE DAY.

TONIGHT WE WILL SEE THE RIDGE CONTINUE TO SLIDE WEST AND BE CENTERED
MORE OVER TEXAS AND ARKANSAS...THE MAIN FLOW WILL BE OVER
MISSISSIPPI. THIS SHOULD BE THE MAIN PATH OF ANY MCS THAT DEVELOPS.
WHILE CHANCES ARE MINIMAL OF ANY MCS DEVELOPMENT THIS EVENING...
MODELS ARE NOTORIOUS FOR NOT PICKING THESE UP. SO WE WILL NEED TO
KEEP EYES ON THE UPSTREAM DEVELOPMENT THIS AFTERNOON AND EVENING.
ACTIVITY THAT DEVELOPS CLOSER TO NASHVILLE MAY WORK INTO THE
AREA...WHEREAS ACTIVITY THAT MAY DEVELOP CLOSER TO MEMPHIS SHOULD
SLIDE WEST OF THE AREA.

FOR FRIDAY AND SATURDAY THE RIDGE WILL BEGIN TO HEDGE FURTHER EAST
AND PUT CENTRAL ALABAMA BACK INTO THE SAME AIRMASS AS TODAY AND WE
COULD SEE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...WITH THE
BEST CONCENTRATION ACROSS THE SOUTH EACH DAY.

BY SUNDAY...THE MAIN RIDGE BEGINS TO SLIDE EVEN FURTHER TO THE WEST
AND BUILD OVER THE DESERT SOUTHWEST...ALLOWING FOR A TROUGH TO BUILD
OVER THE EAST. BY MIDWEEK A SYNOPTIC BOUNDARY WILL SLIDE CLOSER TO
THE AREA ALONG THE BASE OF THE TROUGH...HELPING INCREASE RAIN
CHANCES ONCE AGAIN.

TEMPERATURES THROUGH THE NEXT SEVEN DAYS SHOULD RESPOND TO THE
WEAKENING RIDGE AND HIGHER RAIN CHANCES BY FALLING INTO THE LOWER TO
MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S.

&&

.AVIATION...
18Z TAF DISCUSSION.

CONVECTION CONTINUES ACROSS NORTH ALABAMA WITH ACTIVITY CONTINUING
TO DEVELOP UPSTREAM AS SOUTHWEST LOW LEVEL FLOW FEEDS WARM MOIST AIR
INTO STORMS.  ACTIVITY ACROSS SOUTH ALABAMA HAS FORMED ALONG OUTFLOW
BOUNDARY FROM PREVIOUS ACTIVITY...AND THESE STORMS SHOULD STAY SOUTH
OF KTOI AND KMGM.  SCT TSTMS WILL CONTINUE TO AFFECT NORTHERN TAF
SITES THRU 21Z...BUT SHOULD WEAKEN AFTER 21Z AS LOW LEVEL FLOW
WEAKENS.

BEYOND 21Z...CONFIDENCE IS LOW WITH REGARD TO TIMING OF ADDITIONAL
CONVECTIVE SYSTEMS.  IT IS LIKELY THAT ANOTHER ROUND OF STORMS WILL
AFFECT CENTRAL ALABAMA LATER TONIGHT OR FRIDAY MORNING...BUT TIMING
IS DIFFICULT.  DESPITE MOIST AIR MASS IN PLACE ACROSS AREA DUE TO
RAIN...INTRUSION OF WARM AND DRIER AIR MASS TO THE WEST OF ALABAMA
WILL LIMIT CLOUD COVER...AND CIGS EXPECTED TO STAY MAINLY AOA 5000
FEET AGL.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  93  74  93  72 /  30  50  30  50  30
ANNISTON    73  95  73  94  73 /  40  50  30  50  30
BIRMINGHAM  76  96  75  93  74 /  40  50  30  50  30
TUSCALOOSA  77  96  74  95  74 /  30  60  40  50  30
CALERA      74  95  73  93  74 /  40  50  30  50  30
AUBURN      73  94  73  94  74 /  40  60  40  50  30
MONTGOMERY  76  97  75  96  75 /  40  60  40  50  30
TROY        75  96  74  95  74 /  40  60  40  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/58
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT THU AUG 4 2011

ALZ011>015-017>050-050300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
325 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM WEST OF I-65.  THE
MAIN THREATS WITH ANY STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY. THE PRIMARY
THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY.

In the hours before

Local storm report, Aug 4, 3:30 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     GLENCOE                 33.96N 85.93W
08/04/2011                   ETOWAH             AL   BROADCAST MEDIA

            TREES DOWN IN GLENCOE ALONG AIR DEPOT ROAD AND COLLEGE
            STREET. ONE TREE FELL ON A HOUSE. ALSO A TIN ROOF WAS
            DAMAGED.

&&

AG
Local storm report, Aug 4, 4:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SULLIGENT               33.89N 88.13W
08/04/2011                   LAMAR              AL   EMERGENCY MNGR

            MANY TREES DOWN ACROSS LAMAR COUNTY... ESPECIALLY NORTH
            OF VERNON.

&&

AG
Local storm report, Aug 4, 5:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     HAMILTON                34.14N 87.98W
08/04/2011                   MARION             AL   EMERGENCY MNGR

            MANY TREES DOWN ACROSS MARION COUNTY.

0415 PM     LIGHTNING        HAMILTON                34.14N 87.98W
08/04/2011                   MARION             AL   EMERGENCY MNGR

            STRUCTURE SET ON FIRE BY LIGHTNING IN HAMILTON.

&&

AG
Special weather statement, Aug 4, 5:11 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT THU AUG 4 2011

ALZ039-042300-
MARENGO AL-
511 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
600 PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 17 MILES SOUTHWEST OF LINDEN...
MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MYRTLEWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3208 8805 3214 8805 3216 8802 3226 8801
      3229 8803 3231 8799 3231 8794 3218 8787
      3199 8787 3199 8811 3200 8812 3206 8812
TIME...MOT...LOC 2212Z 125DEG 4KT 3215 8802

56
Special weather statement, Aug 4, 5:12 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU AUG 4 2011

ALZ030-042300-
SUMTER AL-
512 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 600
PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF KINTERBISH...OR 7 MILES SOUTHEAST
OF YORK...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  YORK...
  CUBA...
  WARD...
  I 20 WELCOME CENTER AT CUBA...
  PAYNEVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3264 8839 3249 8801 3245 8801 3243 8803
      3237 8805 3237 8802 3236 8802 3231 8802
      3231 8842 3231 8843
TIME...MOT...LOC 2213Z 125DEG 4KT 3241 8823

56
Local storm report, Aug 4, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 NE WARD               32.39N 88.24W
08/04/2011  E0.50 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED.

&&

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:43 AM CDTSpecial Weather StatementBMXBlount, Calhoun, Etowah, St. Clair47 min
Aug 4, 1:20 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more40 min
Aug 4, 1:51 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph, Shelby, Talladega39 min
Aug 4, 3:17 AM CDTSpecial Weather StatementBMXMarion43 min
Aug 4, 3:39 AM CDTSpecial Weather StatementBMXMarion, Winston51 min
Aug 4, 3:52 AM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston38 min
Aug 4, 4:29 AM CDTSpecial Weather StatementBMXWalker31 min
Aug 4, 5:05 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa40 min
Aug 4, 7:12 AM CDTSpecial Weather StatementBMXWinston48 min
Aug 4, 8:09 AM CDTSpecial Weather StatementBMXWalker36 min
Aug 4, 12:11 PM CDTSpecial Weather StatementBMXCherokee49 min
Aug 4, 1:02 PM CDTSpecial Weather StatementBMXCherokee28 min
Aug 4, 2:49 PM CDTSpecial Weather StatementBMXBlount26 min
Aug 4, 3:41 PM CDTSevere Thunderstorm WarningBMXMarion64 min
Aug 4, 4:00 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion60 min
Aug 4, 4:35 PM CDTAreal Flood AdvisoryBMXLamar115 min
Aug 4, 4:56 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens49 min
Aug 4, 5:11 PM CDTSpecial Weather StatementBMXMarengo49 min
Aug 4, 5:12 PM CDTSpecial Weather StatementBMXSumter48 min
Aug 4, 5:57 PM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Aug 4, 6:48 PM CDTSpecial Weather StatementBMXSumter27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.